Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 403, NWS Birmingham, AL

August 21, 2011Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 21, 2011, 3:02 PM CDT for Chilton County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 3:02 PM CDT (20:02 UTC)
Expired
Aug 21, 2011, 3:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:05 PM CDTTSTM WND DMGSw Enterprise, ALNUMEROUS TREES DOWN ALONG SEVERAL COUNTY ROADS IN THE SOUTHERN PART OF THE COUNTY...INCLUDING CR 7, 9, 21, 24, 47, AND 49. THERE WAS ALSO AT LEAST 3 MOBILE HOMES ALONG CR 24 THAT HAD THE METAL ROOFING PARTIALLY REMOVED. TREES AND POWERLINES DOWN ALONG CR 347.
Aug 21, 3:37 PM CDTTSTM WND DMG2 Ne Clanton, ALSEVERAL TREES REPORTED DOWN ALONG PINEDALE RD AND THE SURROUNDING AREA. HAIL OF AT LEAST NICKEL SIZE WAS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS54 KBMX 212002
SVRBMX
ALC021-212030-
/O.NEW.KBMX.SV.W.0403.110821T2002Z-110821T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHILTON COUNTY IN ALABAMA...

* UNTIL 330 PM CDT

* AT 258 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLANTON...
  AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERBENA...COOPER AND ENTERPRISE.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 200 THROUGH 208...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3281 8674 3289 8655 3271 8641 3271 8669
TIME...MOT...LOC 2000Z 334DEG 10KT 3277 8660

$$

17/KLAWS
1 follow-up statement
488 
WWUS54 KBMX 212017
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT SUN AUG 21 2011

ALC021-212030-
/O.CON.KBMX.SV.W.0403.000000T0000Z-110821T2030Z/
CHILTON AL-
317 PM CDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CHILTON COUNTY UNTIL 330 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
VERBENA...OR 8 MILES SOUTHEAST OF CLANTON...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN CHILTON COUNTY.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 200 THROUGH 208...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3281 8674 3289 8655 3271 8641 3271 8669
TIME...MOT...LOC 2017Z 334DEG 10KT 3273 8658

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:30 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 21, 11:30 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CDT SUN AUG 21 2011

.UPDATE...
FOR MORNING WEATHER AND AVIATION DISCUSSIONS.

&&

.DISCUSSION...

FORECAST FROM THE MID SHIFT LOOKS LIKE IT IS GREAT SHAPE...WITH ONLY
MINOR ADJUSTMENTS TO THE HOURLY TEMPERATURE AND DEWPOINT GRIDS.  THE
SET UP REMAINS SIMILAR...AS A WEAK FRONTAL BOUNDARY AND ASSOCIATED
UPPER LEVEL SHORT WAVE ARE SLOWLY DIGGING ACROSS NORTHERN
MISSISSIPPI...WITH SOME AFTERNOON CONVECTION ALREADY BEGINNING TO
TAKE SHAPE.  WE SHOULD BEGIN TO SEE INCREASED COVERAGE OVER THE CWA
WITHIN THE NEXT FEW HOURS.  THE SECONDARY BOUNDARY THAT CONTAINS
MUCH DRIER AIR IS STILL PARKED UP TO OUR NORTHWEST ACROSS NORTHERN
MISSOURI.  THIS BOUNDARY WILL BEGIN TO DIG FURTHER SOUTH OVER THE
NEXT 24 TO 48 HOURS...AND IS AN IMPORTANT ONE AS IT MAY BE THE KEY
PLAYER ON THE TROPICAL INFLUENCES BY MID TO LATE WEEK.

&&

.AVIATION...
18Z TAF DISCUSSION.

THERE ARE LITTLE TO NO AVIATION CONCERNS OVER THE NEXT 12 TO 18
HOURS...AS CONDITIONS ARE EXPECTED TO REMAIN VFR.  HOWEVER...IF
THERE ARE ANY CONCERNS THEY WILL CONTINUE TO FOCUS ON THE AFTERNOON
AND EVENING CONVECTION THAT WILL BE POSSIBLE AT ANY GIVEN SITE.  AS
A WEAK FRONTAL BOUNDARY TRIES TO DIG SOUTH THIS
AFTERNOON...FORECASTS HAVE AN INCREASED POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION.  AT THE TIME OF ISSUANCE THE BOUNDARY IS
CURRENTLY MOVING SOUTHEAST THROUGH NORTHERN MISSISSIPPI...WITH
CONVECTION ALREADY BEGINNING.  OTHERWISE...THERE COULD BE SOME BRIEF
SHALLOW GROUND FOG DURING THE VERY EARLY MORNING HOURS DEPENDING ON
THE AMOUNT OF RAIN AND OVERNIGHT CLOUD COVER.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 21, 9:36 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT SUN AUG 21 2011

ALZ011>015-017>050-221445-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
936 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 2:42 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT SUN AUG 21 2011

ALZ035-212030-
CHILTON AL-
242 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 330
PM CDT...

AT 240 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VERBENA...
  COOPER...
  ENTERPRISE...

&&

LAT...LON 3281 8672 3290 8653 3275 8640 3271 8641
      3271 8667
TIME...MOT...LOC 1942Z 330DEG 2KT 3283 8663

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:42 PM CDTSpecial Weather StatementBMXChilton48 min
Aug 21, 3:26 PM CDTSpecial Weather StatementBMXChilton34 min
Aug 21, 3:37 PM CDTSevere Thunderstorm WarningBMXChilton23 min
Aug 21, 3:45 PM CDTSpecial Weather StatementBMXAutauga45 min
Aug 21, 3:57 PM CDTSpecial Weather StatementBMXCoosa48 min
Aug 21, 4:07 PM CDTSevere Thunderstorm WarningBMXCoosa38 min
Aug 21, 4:17 PM CDTSpecial Weather StatementBMXRandolph43 min
Aug 21, 4:48 PM CDTSpecial Weather StatementBMXTallapoosa27 min
Aug 21, 5:58 PM CDTSpecial Weather StatementBMXMontgomery32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.